Algebraic & Geometric Topology

On the existence of branched coverings between surfaces with prescribed branch data, I

Ekaterina Pervova and Carlo Petronio

Full-text: Open access

Abstract

For the existence of a branched covering Σ˜Σ between closed surfaces there are easy necessary conditions in terms of χ(Σ˜), χ(Σ), orientability, the total degree, and the local degrees at the branching points. A classical problem dating back to Hurwitz asks whether these conditions are also sufficient. Thanks to the work of many authors, the problem remains open only when Σ is the sphere, in which case exceptions to existence are known to occur. In this paper we describe new infinite series of exceptions, in particular previously unknown exceptions with Σ˜ not the sphere and with more than three branching points. All our series come with systematic explanations, based on several different techniques (including dessins d’enfants and decomposability) that we exploit to attack the problem, besides Hurwitz’s classical technique based on permutations. Using decomposability we also establish an easy existence result.

Article information

Source
Algebr. Geom. Topol., Volume 6, Number 4 (2006), 1957-1985.

Dates
Received: 20 January 2006
Revised: 14 September 2006
Accepted: 25 September 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796612

Digital Object Identifier
doi:10.2140/agt.2006.6.1957

Mathematical Reviews number (MathSciNet)
MR2263056

Zentralblatt MATH identifier
1132.57002

Subjects
Primary: 57M12: Special coverings, e.g. branched
Secondary: 57M30: Wild knots and surfaces, etc., wild embeddings 57N05: Topology of $E^2$ , 2-manifolds

Keywords
surface branched covering Riemann-Hurwitz formula

Citation

Pervova, Ekaterina; Petronio, Carlo. On the existence of branched coverings between surfaces with prescribed branch data, I. Algebr. Geom. Topol. 6 (2006), no. 4, 1957--1985. doi:10.2140/agt.2006.6.1957. https://projecteuclid.org/euclid.agt/1513796612


Export citation

References

  • M D Atkinson, }, Math. Comput. 29 (1975) 911–913
  • K Barański, On realizability of branched coverings of the sphere, Topology Appl. 116 (2001) 279–291
  • G Boccara, Cycles comme produit de deux permutations de classes données, Discrete Math. 38 (1982) 129–142
  • A L Edmonds, R S Kulkarni, R E Stong, 732119
  • C L Ezell, }, Trans. Amer. Math. Soc. 243 (1978) 123–133
  • A T Fomenko, S V Matveev, Algorithmic and computer methods for three-manifolds, Mathematics and its Applications 425, Kluwer Academic Publishers, Dordrecht (1997) Translated from the 1991 Russian original by M Tsaplina and M Hazewinkel and revised by the authors, with a preface by Hazewinkel
  • A Grothendieck, Esquisse d'un programme (1984), from: “Geometric Galois actions. 1”, (L Schneps, P Lochak, editors), London Mathematical Society Lecture Note Series 242, Cambridge University Press (1997) 5–48
  • A Hurwitz, Ueber Riemann'sche Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 39 (1891) 1–60
  • D H Husemoller, Ramified coverings of Riemann surfaces, Duke Math. J. 29 (1962) 167–174
  • A G Khovanskii, S Zdravkovska, Branched covers of $S^2$ and braid groups, J. Knot Theory Ramifications 5 (1996) 55–75
  • S K Lando, A K Zvonkin, Graphs on surfaces and their applications, Encyclopaedia of Mathematical Sciences 141, Springer, Berlin (2004) With an appendix by D B Zagier
  • B Martelli, C Petronio, Complexity of geometric three-manifolds, Geom. Dedicata 108 (2004) 15–69
  • S V Matveev, Complexity theory of three-dimensional manifolds, Acta Appl. Math. 19 (1990) 101–130
  • A D Mednykh, Nonequivalent coverings of Riemann surfaces with a prescribed ramification type, Sibirsk. Mat. Zh. 25 (1984) 120–142
  • A D Mednykh, Branched coverings of Riemann surfaces whose branch orders coincide with the multiplicity, Comm. Algebra 18 (1990) 1517–1533
  • S Monni, J S Song, Y S Song, The Hurwitz enumeration problem of branched covers and Hodge integrals, J. Geom. Phys. 50 (2004) 223–256
  • A Okounkov, R Pandharipande, Gromov–Witten theory, Hurwitz theory, and completed cycles, Ann. of Math. $(2)$ 163 (2006) 517–560
  • E Pervova, C Petronio, On the existence of branched coverings between surfaces with prescribed branch data, II
  • D Singerman, Subgroups of Fuschian groups and finite permutation groups, Bull. London Math. Soc. 2 (1970) 319–323
  • R Thom, L'équivalence d'une fonction différentiable et d'un polynôme, Topology 3 (1965) 297–307
  • W P Thurston, Three-dimensional geometry and topology Vol. 1, Princeton Mathematical Series 35, Princeton University Press, Princeton, NJ (1997)
  • J Wolfart, ABC for polynomials, dessins d'enfants, and uniformization – a survey, from: “Elementare und Analytische Zahlentheorie, (ELAZ May 24-28, 2004)”, (W Schwarz, J Steuding, editors), Steiner Verlag, Stuttgart (2006) 313–345
  • H Zheng, personal communication, May 2006
  • H Zheng, Realizability of branched coverings of $\mathbb{S}^2$, to appear in Topol. Appl.